Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#257913] of David B. Dunson

search www.stat.duke.edu.

Papers Published

  1. Baird, DD; Dunson, DB, Why is parity protective for uterine fibroids?, Epidemiology, vol. 14 no. 2 (2003), pp. 247-250 [doi]
    (last updated on 2017/12/11)

    Abstract:
    Uterine fibroids are benign tumors, the etiology of which is not understood. Symptoms can be debilitating, and the primary treatment is surgery, usually hysterectomy. Epidemiologic data show that pregnancy is associated with reduced risk of fibroids. We hypothesize that this association is attributable to a protective effect of postpartum involution of the uterus. After each pregnancy the uterus rapidly returns to prepregnancy size by dramatic remodeling of the tissue. We hypothesize that small fibroids are eliminated during this process. We present preliminary epidemiologic evidence that is consistent with this hypothesis. If the hypothesis is supported by more direct evidence, it may have broader implications, supporting the idea that tissue remodeling may be a general mechanism for limiting tumor development. Copyright © 2003 by Lippincott Williams & Wilkins, Inc.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320